Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 192, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 25, 2004, 9:46 AM CDT for Washington County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2004, 9:46 AM CDT (14:46 UTC)
- Expired
- Aug 25, 2004, 10:15 AM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Washington County, KS
The radar
The Topeka radar (KTWX), 116 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 25, 8:50 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 2.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1549 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 251446 SVRTOP KSC201-251515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 945 AM CDT WED AUG 25 2004 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN NORTH CENTRAL KANSAS * UNTIL 1015 AM CDT * AT 944 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MORROWVILLE...OR ABOUT 28 MILES WEST OF MARYSVILLE...MOVING EAST AT 40 MPH. ANOTHER STRONG STORM WAS LOCATED NEAR PALMER AND WAS ALSO MOVING EAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... WASHINGTON GREENLEAF BARNES HANOVER THIS REPLACES THE WARNING PREVIOUSLY ISSUED FOR WASHINGTON COUNTY. THIS IS A DANGEROUS STORM AND MAY PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE INDOORS NOW AND STAY AWAY FROM WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3992 9731 3957 9726 3960 9680 3999 9681 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 4:10 AM CDT, 5 hours 36 minutes earlier.
Area forecast discussion, Aug 25, 4:10 AM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 410 AM CDT WED AUG 25 2004 .DISCUSSION... SEVERE THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING THE MAIN CONCERN. WATER VAPOR IMAGERY SHOWS WHAT REMAINS OF UPPER TROUGH THAT HAD BEEN OVER NORTHERN BAJA YESTERDAY AT THIS TIME. WIND PROFILER NETWORK SHOWING 70-80 KT 250 MB JET ASSOCIATED WITH SYSTEM AND PROVIDING THE VERTICAL MOTION FOR THUNDERSTORMS OVER SOUTHWEST NEBRASKA AS WELL AS NORTHERN MISSOURI. CONVERGENCE/850 FRONT APPEARS TO HAVE LIFTED FAR ENOUGH NORTH THAT STORMS THROUGH SUNRISE WILL REMAIN TO THE NORTH AND NORTHEAST OF CWA. HOWEVER...CONVECTIVE COMPLEX OVER SOUTHWEST NEBRASKA CONTINUES TO MOVE EAST WITH CONVECTION FIRING OVER SOUTH CENTRAL NEBRASKA. CONVECTION HAS ALSO THROWN OUT WELL DEFINED OUTFLOW BOUNDARY. MODELS IMPLY THIS COMPLEX MAY HOLD TOGETHER AND TURN SOUTHEAST ACROSS CWA DURING THE MORNING HOURS SO WILL STILL HAVE TO MAINTAIN CHANCES POPS THROUGH THE MORNING HOURS ACROSS CWA. FOR THE AFTERNOON...POTENT SHORTWAVE WILL BE LIFTING OUT OVER CWA. SURFACE LOW AND ATTENDANT DRY LINE INDICATED TO SURGE EAST INTO CENTRAL KANSAS WITH MESOETA INDICATING SURFACE LOW TO BE ABOUT MIDWAY BETWEEN SALINA AND EMPORIA AT 00Z. MEANWHILE...70 DEWPOINTS/ HIGH CAPE AIR WILL CONTINUE TO STREAM NORTH ACROSS EASTERN KS. PER SPC DISCUSSION...EXPECT THUNDERSTORMS TO DEVELOP DURING THE MID/LATE AFTERNOON...MAINLY OVER NORTHEASTERN HALF OF CWA...AND PUSH OFF INTO MISSOURI DURING THE EVENING. WITH RELATIVELY STRONG DYNAMICS ALOFT...SURFACE LOW...ABUNDANT MOISTURE AND DRY LINE PUSHING INTO AREA...SETUP APPEAR RIPE FOR SEVERE THUNDERSTORMS AND CANT RULE OUT THE POSSIBILITY OF A TORNADO OR TWO. FOR THURSDAY...WITH NO WELL DEFINED SHORTWAVES MOVING OUT OF WESTERN TROUGH...MODELS/MOS INDICATING SLIM CHANCES FOR THUNDERSTORMS HOWEVER...FRONT INDICATED TO PUSH INTO CWA BY LATE AFTERNOON...AND WITH TEMPERATURES WARMING INTO THE 90S...COULD SEE A FEW THUNDERSTORMS POPPING UP IN THE LATE AFTERNOON HOURS ACROSS PARTS OF THE CWA AND WILL CONTINUE WITH SLIGHT CHANCE POPS CURRENTLY HAVE IN GRIDS/ZONES. BEYOND THURSDAY...UPPER TROUGH OVER WEST FINALLY PUSHES EAST ACROSS AREA FRIDAY AND SATURDAY. COLD FRONT WILL PUSH SOUTH ACROSS MUCH OF CWA THURSDAY NIGHT WITH MODELS THEN INDICATING ISENTROPIC LIFT INITIATING FRIDAY MORNING. LOOKING LIKE A GOOD CHANCE FOR MORE RAIN/THUNDERSTORMS FRIDAY INTO SATURDAY WITH BULK OF RAIN LIKELY FALLING FRIDAY NIGHT. MUCH COOLER TEMPERATURES IN STORE FOR THE AREA SATURDAY. WITH NORTH WINDS...CLOUDY SKIES AND SHOWERS HANGING AROUND...TEMPERATURES LIKELY NOT TO MAKE IT OUT OF THE 70S FOR MOST OF CWA. A CALMER WEATHER PATTERN INDICATED FOR SUNDAY THROUGH TUESDAY WITH HIGH TEMPERATURES GENERALLY IN THE LOWER TO MIDDLE 80S AND NIGHTTIME LOWS IN THE UPPER 50S TO LOWER 60S. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. && 38
Hazardous weather outlook, Aug 25, 5:18 AM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 518 AM CDT WED AUG 25 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-261000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 518 AM CDT WED AUG 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA TODAY INTO TONIGHT. SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARD. THE BEST CHANCES FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING WOULD BE TO THE NORTHEAST OF A CONCORDIA TO MANHATTAN TO EMPORIA LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY THROUGH SATURDAY THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) 38
In the hours before
Local storm report, Aug 25, 8:59 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
859 AM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0855 AM HAIL COURTLAND 39.78N 97.89W
08/25/2004 0.88 INCH REPUBLIC KS LAW ENFORCEMENT
&&
BNLocal storm report, Aug 25, 9:35 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
935 AM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0924 AM HAIL BARNES 39.71N 96.87W
08/25/2004 0.88 INCH WASHINGTON KS LAW ENFORCEMENT
&&
BNThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 9:37 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 38 min |
| Aug 24, 10:07 PM CDT | Tornado Warning | TOP | Pottawatomie, Riley | 38 min |
| Aug 24, 10:38 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 37 min |
| Aug 24, 11:14 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 46 min |
| Aug 25, 6:06 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 54 min |
| Aug 25, 8:40 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 65 min |
| Aug 25, 8:49 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 56 min |
| Aug 25, 9:19 AM CDT | Severe Thunderstorm Warning | TOP | Marshall | 56 min |
| Aug 25, 5:05 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 40 min |
| Aug 25, 5:43 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 62 min |
| Aug 25, 5:44 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 46 min |
| Aug 25, 6:31 PM CDT | Tornado Warning | TOP | Osage | 29 min |
| Aug 25, 6:42 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.